Sex, Drugs & Mood Swings

Published by Fay Simpson on

We gained sexual liberation but at what cost?

The Pill, a revolutionary development separating sex and reproduction. Not only has the pill enabled women to enjoy sexual liberation without the fear of becoming pregnant, it has other wonderful uses such as reducing menstrual cramps, lightening the dreaded heavy periods, lowering the risk of ectopic pregnancies and it can even prevent acne! What a powerful little pill. But what else can it do? Unfortunately, the pill has been known the increase blood pressure, risk of blood clots and an increase in breast cancer and if untreated, well, they can be fatal – an extremely powerful little pill indeed. So, every time I have been to collect my pill or have my review, I have had my blood pressure checked; I am questioned about my lifestyle choices (smoking, drinking, exercise etc.) which normally leads to a discussion on reducing the first two and increasing the latter. However, in all of my reviews since starting the pill, I have never been asked whether I’ve thought it has impacted my mood, nor warned that it could.

As a 27 year old female, I have tried a plethora of pills

It states on the NHS website that mood swings are a ‘disadvantage’ of the pill and that if they persist to consider changing your pill. As a 27 year old female, I have tried a plethora of pills (contraceptive, of course) each having similar side effects but most made me have ‘mood swings’. So, sadly, my beloved NHS – it is just not that simple. I’ve never had high blood pressure nor have I had a blood clot, yet I’m warned about this every time I attend the GP, but with nearly every single pill I have taken my mood has been affected dramatically. So why isn’t this spoken about more often?

The reason for my inquest was sparked quite recently for personal reasons. I was going through some personal issues causing me to be low in mood and ultimately my skin broke out quite badly and I was losing weight relatively quickly. Whilst trying to reduce the acne with creams, lotions and potions and covering my face wherever possible, a doctor recommended that I tried the pill. (Bearing in mind I came off the pill around 5 years prior as I felt it made me extremely emotional and angry) however, my acne was causing me to feel even lower in mood and I thought there would be no harm in trying.

3 weeks of taking the pill I noticed my mood had deteriorated quite a lot and I was unable to regulate my emotions, I was constantly low and I was crying all of the time. I came to the decision that I would rather be spotty than feel this way and so I stopped taking the pill. This led me to start asking questions. Why was this an acceptable side effect? Why was it so minimised? Do other women experience the same? Well actually, it turns out they did. Using my Mental Health Instagram platform Your-Mind-Matters, I posed some questions to see if my followers had similar experiences, and I can’t say I am surprised by the results:

Have you ever felt the contraceptive pill has affected your mood negatively? – 76% YES > 24% NO

Has the contraceptive pill affected your mental health negatively or contributed to mental health issues you already had? – 59% YES > 41% NO

Have you stopped taking or changed your method of contraception because of the negative effects it has had on your mood/mental health – 67% YES > 33% NO

Following asking these questions, I became inundated with messages from women who had negative experiences with the pill and their mood:


“I was put on what seems to be the default contraceptive pill for many people, Microgynon, and within months I noticed that my mental health had got very bad. I felt incredibly anxious a lot of the time and struggled to leave my bedroom.”

“They made me all kinds of angry and sad. Once, my friends even stepped in and told me I’d gotten so angry on one of the contraceptive pills I tried and I needed to stop taking it…They also made me hate to be touched at all. Which I suppose is a pretty effective way of preventing pregnancy! “

” I would feel really up and down and get in stages of really low moods that wasn’t necessarily in line with my cycle. A few months after I came off the pill I started to notice that I was a lot happier in general and more stable emotionally. The mood swings definitely affected my relationship, I would lash out at my partner and it was difficult communicating why… Every year my blood pressure and BMI was taken by the GP when I asked for a repeat prescription. I wasn’t ever asked any questions about my wellbeing during those visits”

Whilst the primary use of the pill is to prevent pregnancy, we must consider what women go through in order to attain this privilege. I fear that the mental wellbeing of a woman taking the contraceptive pill is placed lower than the possible physical implications which absolutely should not be the case. To shine some light on to why I feel it’s so important, I looked into the male contraceptive injection which was recently being trialled, and whilst it proved highly successful in preventing pregnancy it was currently deemed too dangerous due to the side effects, one being that 1 in 5 participants reported a mood disorder.

We are fortunate in 2019 to be able to make decisions about our reproductive health, to allow us the opportunity to decide when we want to start a family, or even when we want to have a period (we’ve all counted our blessings when that little pill meant you could have a period free holiday!). But this luxury shouldn’t come at the cost of our emotional wellbeing. My advice, don’t wait for your doctor to ask how you’re feeling. If your pill is causing you to be moody or not your best self, tell them, or we won’t end this cycle of 76% of us feeling let down because whilst our pill spared us an unwanted pregnancy it didn’t lift our moods as a result. 


1 Comment

Cathy seeley · October 7, 2019 at 9:24 pm

Such a relevant and eloquent article – well done Faye for highlighting such an important and overlooked side effect of the pill . We all must be honest at our reviews and share the real reason why we discontinue its use .

Leave a Reply

Your email address will not be published. Required fields are marked *